Alert archive / Oklahoma / Flash Flood Watches in 2008

Flash Flood Watch 8, NWS Tulsa, OK

May 7, 20086 counties in Oklahoma

NWS Tulsa, OK issued this flash flood watch at May 7, 2008, 3:22 AM CDT for 6 counties in Oklahoma. It took effect at May 7, 2008, 7:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 7, 2008, 3:22 AM CDT (08:22 UTC)
In effect from
May 7, 2008, 7:00 AM CDT
Expired
May 8, 2008, 3:14 AM CDT
In force
20 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Nowata County, OK, Ottawa County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 58 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at May 6, 9:08 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 6, 9:08 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
908 PM CDT TUE MAY 6 2008

.DISCUSSION...
A PAIR OF THUNDERSTORM COMPLEXES TO KEEP AN EYE ON OVERNIGHT. MCS
MOVING ACROSS CENTRAL/SW KANSAS CONTINUES TO PRODUCE SEVERE WIND
REPORTS AND PER RADAR AND SFC OBS HAS DEVELOPED A NICE COLD POOL
ON THE NORTH SIDE. AIRMASS IS MORE CAPPED TO THE EAST BUT COLD
POOL SHOULD CONTINUE TO SUPPORT A SE PROPAGATION FOR A TIME...
GOOD CHANCE OF STORMS AFFECTING AREAS NORTH AND WEST OF TULSA
AFTER MIDNIGHT. OTHER STORMS ONGOING OVER WEST TEXAS SHOULD
CONTINUE TO EVOLVE INTO A LINEAR MCS OVERNIGHT AS UPPER AIR
SUPPORT FROM APPROACHING UPPER LOW INCREASES...THIS ACTIVITY COULD
ALSO IMPACT WESTERN COUNTIES TOWARD SUNRISE. THIS ALL ADDS UP TO
RELATIVELY HIGH POPS 06-12Z OVER THE WESTERN THIRD OF FORECAST
AREA TAPERING TO SLIGHT CHANCE IN THE EAST. 00Z WRF DOES NOT HAVE
A GOOD HANDLE ON THE ONGOING CONVECTION AND KEEPS AREA DRY
THROUGH 12Z. OVERALL CHANGES TO THE FORECAST WILL BE SMALL...
MAINLY TO REDUCE RAIN CHANCES OVER MOST OF THE AREA THROUGH 06Z.

&&

.PREV DISCUSSION... /ISSUED 404 PM CDT TUE MAY 6 2008/

DISCUSSION...
A FEW SHOWERS REMAIN ACROSS WEST CENTRAL ARKANSAS BUT OTHERWISE
THE PRECIPITATION HAS ENDED ACROSS THE FORECAST AREA FOR THE TIME
BEING. THIS WILL CHANGE HOWEVER AS AN UPPER LOW MOVES FROM ITS
CURRENT LOCATION OVER NORTHERN MEXICO INTO OKLAHOMA BY WEDNESDAY
AFTERNOON.

AN MCS IS EXPECTED TO DEVELOP WELL TO OUR WEST LATER THIS EVENING
AND WILL MOVE EAST ACROSS OUR FORECAST AREA LATE TONIGHT AND
WEDNESDAY MORNING. STRONG FORCING ASSOCIATED WITH THE APPROACHING
UPPER LOW SHOULD MAINTAIN THE MCS ACROSS OUR AREA SO POPS WILL BE
NEAR 100 PERCENT. WILL SIDE WITH THE FASTER ECMWF AND CANADIAN ON
THE TIMING OF THE PRECIPITATION LATE TONIGHT AND IN THE MORNING.
DAMAGING WINDS AND PERHAPS SOME HAIL MAY ACCOMPANY THE LEADING
EDGE OF THE MCS WITH HEAVY RAIN ALSO A THREAT.

THE EXTENT OF THE SEVERE WEATHER THREAT WEDNESDAY AFTERNOON AND
EVENING DEPENDS ON HOW QUICKLY THE MORNING ACTIVITY CLEARS OUT. IF
WE CAN GET SOME HEATING...REDEVELOPMENT OF LOW TOPPED SUPERCELLS
WILL BE LIKELY WITH A HIGHER END SEVERE THREAT POSSIBLE IN FAR
SOUTHEAST OKLAHOMA.

MODELS DIFFER ON THE EXACT TRACK OF THE LOW AND THE EVENTUAL TRACK
WILL DETERMINE WHERE ANOTHER SIGNIFICANT BAND OF RAINFALL SETS UP
LATE WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME WILL LEAN TOWARDS
THE MORE NORTHERN ECMWF AND UKMET WHICH WOULD TEND TO KEEP THE
HEAVIEST RAINFALL JUST TO OUR NORTH. THUS WILL NOT ISSUE A FLASH
FLOOD WATCH AT THIS TIME. STILL WILL LIKELY SEE WIDESPREAD 1 TO 2
INCH RAINFALL AMOUNTS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

IN THE EXTENDED...DID NOT CHANGE THE PREVIOUS FORECAST POPS MUCH
AS THAT THINKING REMAINS VALID BASED ON THE 12Z MODEL DATA. LOW
RAIN CHANCES APPEAR EVERY 2 TO 3 DAYS AS A SERIES OF COLD FRONTS
MOVE ACROSS THE AREA. FOLLOWED A BLEND OF THE ECMWF AND GFS IN THE
EXTENDED BUT LEANED TOWARDS THE SLOWER ECMWF ON FRONTAL TIMING BY
DAY 7.

DID NOT STRAY FAR FROM GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS
BUT DID LEAN CLOSER TO THE COLDER GUIDANCE ON MINIMUMS WEDNESDAY
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  73  55  78 /  70 100  60  10
FSM   63  73  55  79 /  30 100  60  20
MLC   63  73  56  79 /  60 100  40  10
BVO   62  73  55  77 /  70 100  70  10
FYV   60  71  55  72 /  50 100  60  20
BYV   60  70  54  71 /  50 100  70  20
MKO   63  73  55  78 /  60 100  50  10
MIO   63  73  54  75 /  60 100  70  10
F10   63  73  56  78 /  60 100  40  10
HHW   63  74  58  81 /  30 100  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...18
LONG TERM....14
Hazardous weather outlook, May 6, 11:35 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1135 PM CDT TUE MAY 6 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1135 PM CDT TUE MAY 6 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHEAST KANSAS LATE THIS EVENING WILL MOVE INTO NORTHEAST OKLAHOMA
AFTER MIDNIGHT. THIS COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND MARGINALLY SEVERE HAIL. ADDITIONAL THUNDERSTORMS
OVER NORTHWEST TEXAS MAY ALSO AFFECT PORTIONS OF EASTERN OKLAHOMA
LATE TONIGHT...LIKELY TOWARDS DAWN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST OKLAHOMA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE AFOREMENTIONED COMPLEX OF STORMS AND ANOTHER COMPLEX MOVING IN
FROM NORTHWEST TEXAS WILL BRING HEAVY RAINFALL TO MUCH OF THE AREA
WEDNESDAY...ALONG WITH A CONTINUED THREAT OF HAIL AND STRONG
WINDS. AS A POTENT UPPER LOW APPROACHES WEDNESDAY AFTERNOON...THE
THREAT OF SIGNIFICANT SEVERE THUNDERSTORMS AND POSSIBILITY OF
TORNADOES WILL INCREASE. HOWEVER...THE SEVERE WEATHER THREAT IS
HIGHLY DEPENDANT ON THE EXTENT OF LINGERING CLOUDS AND RAIN FROM
THE MORNING THUNDERSTORMS. RIGHT NOW IT APPEARS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS...AREAS SOUTHEAST OF THE UPPER
LOW...WILL HAVE THE HIGHEST THREAT OF SEVERE WEATHER...WHILE THE
MAIN THREAT TO THE NORTH WILL BE HEAVY RAINFALL.

A COLD FRONT WILL STALL IN THE VICINITY OF OKLAHOMA AS AN
UPPER SYSTEMS MOVES ACROSS THE PLAINS LATE FRIDAY AND SATURDAY. THIS
WILL LIKELY SPAWN MORE THUNDERSTORMS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR MUCH OF THE AREA ON
WEDNESDAY...WITH A VARIETY OF IMPACTS POSSIBLE INCLUDING FLASH
FLOODING AND DAMAGING THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:02 AM CDTRiver Flood WarningTSAOttawa5 days
May 7, 6:15 AM CDTSpecial Weather StatementTSARogers45 min
May 7, 6:42 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers63 min
May 7, 6:50 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee25 min
May 7, 7:07 AM CDTSevere Thunderstorm WarningTSADelaware, Mayes53 min
May 7, 7:12 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee48 min
May 7, 7:49 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Tulsa, Wagoner56 min
May 7, 8:18 AM CDTAreal Flood AdvisoryTSACreek, Mayes, Muskogee, Okmulgee, Osage, Pawnee and 3 more33 days
May 7, 8:55 AM CDTSpecial Weather StatementTSADelaware65 min
May 7, 9:00 AM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes45 min
May 7, 9:17 AM CDTSpecial Weather StatementTSAMuskogee43 min
May 7, 9:30 AM CDTRiver Flood WarningTSAOttawa58 hr
May 7, 9:44 AM CDTSpecial Weather StatementTSACherokee31 min
May 7, 10:24 AM CDTSpecial Weather StatementTSACreek36 min
May 7, 11:18 AM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee42 min
May 7, 11:19 AM CDTAreal Flood AdvisoryTSACherokee, Creek, Haskell, Latimer, McIntosh, Muskogee and 8 more33 days
May 7, 12:22 PM CDTAreal Flood AdvisoryTSACherokee, Craig, Creek, Delaware, Mayes, Muskogee and 7 more37 days
May 7, 12:48 PM CDTAreal Flood AdvisoryTSACraig, Creek, Nowata, Okfuskee, Okmulgee, Osage and 3 more37 days
May 7, 1:14 PM CDTAreal Flood AdvisoryTSACherokee, Craig, Delaware, Mayes, Muskogee, Nowata and 3 more37 days
May 7, 2:05 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Ottawa, Rogers6 hr
May 7, 2:42 PM CDTRiver Flood WarningTSANowata18 hr
May 7, 4:29 PM CDTSpecial Weather StatementTSACreek, Okfuskee61 min
May 7, 5:31 PM CDTSpecial Weather StatementTSACreek59 min
May 7, 5:48 PM CDTSpecial Weather StatementTSAOkfuskee27 min
May 7, 6:14 PM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Okfuskee, Okmulgee46 min
May 7, 6:17 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Pittsburg, Pushmataha43 min
May 7, 6:23 PM CDTSevere Thunderstorm WarningTSACreek67 min
May 7, 6:41 PM CDTTornado WarningTSACreek, Okmulgee64 min
May 7, 6:42 PM CDTFlash Flood WarningTSACreek, Okfuskee5 hr
May 7, 6:54 PM CDTFlash Flood WarningTSAOsage, Pawnee6 hr
May 7, 6:56 PM CDTSevere Thunderstorm WarningTSACherokee, Haskell, Latimer, LeFlore, McIntosh, Muskogee and 5 more64 min
May 7, 6:57 PM CDTSevere Thunderstorm WarningTSACreek, Mayes, Muskogee, Okmulgee, Rogers, Tulsa and 1 more63 min

Nearby

Flash Flood Watches in Oklahoma, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.